Missouri, 2019

Hail in Missouri, May 14 to 15, 2019

May 14 to 15, 2019 · NWS SGF · 3 events in 2 counties and zones

Isolated strong to severe storms produced a few reports of nickle to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong to severe storms produced a few reports of nickle to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 14, 5:53 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 14, 5:53 PM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
653 PM CDT Tue May 14 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue May 14 2019

Persistent rain showers and isolated thunder continued to move
through the southwestern corner of Missouri. This was occurring
along the edge of an area of warm air and moisture advection that
marked a weak surface warm front that extended from southwest
Missouri back to a low over north-central Kansas. The remainder of
the area remains rather capped at this time. Meanwhile...another
area of showers,,,located over western Illinois...was associated
with an impulse moving through the northwest flow aloft.

Will need to watch the area over central Missouri from late
afternoon into this evening as the warm front continues moving
northward and possibly interacting with this upper level impulse.
Could see scattered thunderstorms develop in this area along the
instability gradient as the cap is forecast to erode.
Thunderstorms are expected to be scattered but the stronger ones
could contain large hail and strong winds.

The next concern will be the possibility of thunderstorms
developing into an MCS overnight. If storms develop and can put
out enough outflow boundaries...could see an MCS develop overnight
and move through central and eastern Missouri. This will then
reinforce the surface boundary and set the area up for more
convection on Wednesday afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 237 PM CDT Tue May 14 2019

By Thursday...an upper level ridge begins to build into the area.
This will allow temperatures to climb into the low to mid 80s both
days. By Friday...attention then begins to turn towards the upper
level trough moving onshore on West Coast. The trough becomes
negatively tilted as it comes out of the Rockies into the Plains.
If this forecast pans out...the possibility of strong to severe
storms exist for Saturday and Sunday.

The pattern will continue into the early part of next week as yet
another digs into the long wave trough and ejects into the Plains.
Temperatures will remain above normal with highs in the 70s and
80s and overnight lows in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue May 14 2019

Southerly winds will persist this evening becoming more
southwesterly to westerly tonight into Wednesday.

Convection will be possible across northern Missouri this evening,
and could develop farther southeast with time later this evening
into tonight. Overall the better chances will remain north and
east of the TAF sites if convection can develop at all.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Wise
Hazardous weather outlook, May 14, 7:29 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
829 PM CDT Tue May 14 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
829 PM CDT Tue May 14 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Scattered thunderstorms have developed across portions of
northwestern Missouri this evening. These storms will slide to the
southeast and could effect portions of central Missouri and the
eastern Ozarks overnight. The storms should gradually weaken as
they move southeast, but a few strong to marginally severe storms
may remain possible into central Missouri overnight. Hail up to
the size of quarters and winds up to 60 mph will be possible with
a few of the strongest storms. Cloud to ground lightning and brief
downpours will occur with any storm tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another chance for thunderstorms exists Wednesday across mainly
south-central Missouri. Lightning will be the main hazard, but a
few of the stronger storms could become severe producing hail to
the size of quarters and wind gusts to 60 mph.

Additionally, thunderstorm chances increase this weekend with a
potential for severe weather. Confidence is low at this time, but
a limited lightning risk does exist for Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 14, 10:27 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
1127 PM CDT Tue May 14 2019

MOZ057-058-069>071-150515-
Maries MO-Camden MO-Phelps MO-Miller MO-Pulaski MO-
1127 PM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARIES...SOUTHERN
MILLER...NORTHERN PULASKI...WESTERN PHELPS AND NORTHEASTERN CAMDEN
COUNTIES UNTIL 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iberia, or 15 miles north of Waynesville, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rolla...                          Lake of The Ozarks State Park...
Lake of The Ozarks...             Osage Beach...
St. Robert...                     Village of Four Seasons...
Lake Ozark...                     Dixon...
Crocker...                        Iberia...
Doolittle...                      Newburg...
Tuscumbia...                      Bagnell...
Brumley...                        Brinktown...
Ulman...                          Devil's Elbow...
Lakeview...                       Kaiser...

This includes Interstate 44 between mile markers 163 and 169, between
mile markers 171 and 182, and between mile markers 184 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3815 9271 3830 9267 3809 9168 3772 9191
TIME...MOT...LOC 0427Z 296DEG 29KT 3805 9227

Wise

The radar

The Springfield radar (KSGF), 140 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Miller

When
May 14, 11:03 PM CST
Where
Miller County, 1.29 mi ENE of Tuscumbia
Measured
0.88 in hail
Reported by
Public
Coordinates
38.240, -92.450

Nickle sized hail was reported.

Hail, Howell

When
May 15, 3:00 PM CST
Where
Howell County, 2.16 mi SW of Pottersville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.680, -92.060

Nickle sized hail was reported.

Hail, Howell

When
May 15, 3:24 PM CST
Where
Howell County, 1.8 mi WSW of Pottersville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.690, -92.060

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824491, 824492, 824493.